Arkansas, 2021

Excessive Heat in Arkansas, July 25 to 31, 2021

July 25 to 31, 2021 · NWS TSA · 3 events in 3 counties and zones

A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during late July. Afternoon temperatures reaching the upper 90s to near 100 degrees, combined with high humidity, resulted in daily heat index values in the 110 to 115 degree range across west central Arkansas from the 25th through the 31st.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during late July. Afternoon temperatures reaching the upper 90s to near 100 degrees, combined with high humidity, resulted in daily heat index values in the 110 to 115 degree range across west central Arkansas from the 25th through the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 25, 9:15 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 25, 9:15 AM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1015 AM CDT Sun Jul 25 2021

.DISCUSSION...
Morning convection has all but dissipated sans a few showers across
northwest Arkansas. Main update for this morning was to keep a low pop
across parts of far NW AR this morning. Afternoon pops will remain as
they are with additional widely scattered development expected across
NW AR and NE OK. Another hot afternoon expected with heat index values
to rival those observed yesterday. No additional changes to first period
elements at this time, and current heat advisory to be left as is.

Updated ZFP/PFM/AFM out shortly.

&&

.PREV DISCUSSION... /Issued 621 AM CDT Sun Jul 25 2021/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Cluster of thunderstorms near KFYV could result in brief MVFR or
even IFR conditions there early this morning. Otherwise More
scattered activity likely to persist over NW AR and parts of far
NE OK through mid to late morning, with VFR conditions prevailing.
While additional pop-up showers or storms are possible this
afternoon the probability remains very low at any one location.
highest storm probability tonight should remain focused to the
north and west, though some may eventually move into NE OK late in
the forecast period.

PREV DISCUSSION... /Issued 255 AM CDT Sun Jul 25 2021/

DISCUSSION...
Heat stress conditions will continue today with widespread 105 to
110 degree heat index values and high wet bulb temps across the
advisory area. A few locations may experience higher heat index
temps similar to Saturday pending exact dewpoint trends,
regardless heat safety precautions should be taken for any outdoor
plans. Isolated to scattered showers and storms will be ongoing
early this morning before decreasing in coverage by early
afternoon. The focus for more widespread convective coverage by
late day will largely be north of the forecast area, and this
convection may slowly spread into portions of NE OK later tonight.
Deep moisture and slow storm motions could allow for isolated
heavy rainfall totals should storms persist across any one
location.

The weak surface boundary will sag southward across the forecast
area on Monday and likely mark the day of highest shower and storm
coverage. Temps may be held back a few degrees, however expect hot
and humid conditions to persist outside of immediate storm
influences. The boundary loses definition and heights begin to
rise on Tuesday with lower rain chances expected.

Consistent signal remains for upper ridging to expand and
intensify across the Plains for to mid to late week. Heat will
remain the dominate weather impact with several days of heat
headlines appearing likely.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053>076.

AR...Heat Advisory until 8 PM CDT this evening for ARZ019-020-029.

&&

SHORT TERM...23
Hazardous weather outlook, Jul 25, 9:37 AM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1037 AM CDT Sun Jul 25 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-261000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1037 AM CDT Sun Jul 25 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Rest of Today and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Elevated.
	AREA...Portions of Eastern Oklahoma and Northwest Arkansas.
	ONSET...Afternoon and Again Tonight.

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Eastern Oklahoma and West Central Arkansas.
	ONSET...Afternoon.

HEAVY RAIN.
	RISK...Limited.
	AREA...Northwest Arkansas along with areas near Oklahoma Kansas
    border.
	ONSET...This Afternoon and Again Overnight.

DISCUSSION...
Hot and humid conditions will continue this afternoon with heat
stress conditions increasing with afternoon heat index values of
105 to 112 degrees likely. A heat advisory is in effect for
eastern Oklahoma and west central Arkansas today.

Widely scattered storms with locally heavy rainfall will develop
again this afternoon across portions of eastern Oklahoma and northwest
Arkansas. Additional storms are likely to spread into portions of
northeast Oklahoma late tonight. Storms through tonight will be capable
of producing locally heavy rainfall.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY and TUESDAY...Thunderstorm and Dangerous Heat Potential.
WEDNESDAY through SATURDAY...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Scattered showers and storms are forecast across the region
on Monday with locally heavy rainfall possible. Storm chances
begin to decrease on Tuesday with dry weather expected for the
remainder of the week.  Hot and humid conditions will continue
both Monday and Tuesday with heat intensifying for mid to late
week. Heat advisories or warnings appear likely for several
days later this week.

weather.gov/tulsa contains additional information.

Event by event

3 excessive heat. Local standard time, as filed.

Excessive Heat, Crawford

When
July 25, 11:00 AM CST to July 31, 7:00 PM CST
Where
Crawford forecast zone
Reported by
Official NWS Observations

Excessive Heat, Franklin

When
July 25, 11:00 AM CST to July 31, 7:00 PM CST
Where
Franklin forecast zone
Reported by
Official NWS Observations

Excessive Heat, Sebastian

When
July 25, 11:00 AM CST to July 31, 7:00 PM CST
Where
Sebastian forecast zone
Reported by
Official NWS Observations

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972880, 972881, 972882.